Title: The gap-tooth scheme for homogenization problems
Authors: Samaey, Giovanni ×
Roose, Dirk
Kevrekidis, IG #
Issue Date: 2005
Publisher: Society for Industrial and Applied Mathematics
Series Title: Multiscale Modeling & Simulation vol:4 issue:1 pages:278-306
Abstract: An important class of problems exhibits smooth behavior in space and time on a macroscopic scale, while only a microscopic evolution law is known. For such time-dependent multi-scale problems, an "equation-free framework" has been proposed, of which the gap-tooth scheme is an essential component. The gap-tooth scheme is designed to approximate a time-stepper for an unavailable macroscopic equation in a macroscopic domain; it uses appropriately initialized simulations of the available microscopic model in a number of small boxes, which cover only a fraction of the domain. We analyze the convergence of this scheme for a parabolic homogenization problem with nonlinear reaction. In this case, the microscopic model is a partial differential equation with rapidly oscillating coefficients, while the unknown macroscopic model is approximated by the homogenized equation. We show that our method approximates a finite difference scheme of arbitrary (even) order for the homogenized equation when we appropriately constrain the microscopic problem in the boxes. We illustrate this theoretical result with numerical tests on several model problems. We also demonstrate that it is possible to obtain a convergent scheme without constraining the microscopic code, by introducing buffer regions around the computational boxes.
ISSN: 1540-3459
Publication status: published
KU Leuven publication type: IT
Appears in Collections:NUMA, Numerical Analysis and Applied Mathematics Section
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy


All items in Lirias are protected by copyright, with all rights reserved.

© Web of science